Louisiana, 2014Damaging Winds in Louisiana, July 2, 2014
July 2, 2014 · NWS LIX · 3 events in 3 counties and zones
An unstable airmass allowed the development of isolated thunderstorms over southeast Louisiana during the afternoon of July 2. Several reports of wind damage were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable airmass allowed the development of isolated thunderstorms over southeast Louisiana during the afternoon of July 2. Several reports of wind damage were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 2, 2:36 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 2, 2:36 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
336 PM CDT WED JUL 2 2014
.SHORT TERM...
BUSINESS HAS PICKED UP SOME OVER THE COURSE OF THE LAST 12 HOURS
AS OUTFLOW BOUNDARY FROM STORMS OVER THE ARKLATEX REGION FROM THIS
MORNING HAS SPARKED SOME STRONG TO SEVERE STORMS TODAY. THIS
BOUNDARY IS ALSO BEING INFLUENCED BY A FRONTAL BOUNDARY CURRENTLY
OVER ARKANSAS. THE ATMOSPHERE THIS AFTERNOON AND EVENING ACROSS
THE AREA IS CONDUCIVE FOR WET MICROBURSTS. WITH THAT IN MIND THE
STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
OUR EXTREME NORTHWESTERN PORTIONS OF OUR FORECAST AREA AS WELL
THEY HAVE INCLUDED A SLIGHT RISK OF SEVERE WEATHER FOR THE SAME
AREA FOR THE REST OF THE EVENING HOURS. LOOKING AT MODEL
SOUNDINGS THE ATMOSPHERE ESPECIALLY OVER THE NORTHERN PARTS OF THE
AREA SHOW IN INVERTED V SHAPE IN THE LOWER LEVELS WITH A DECENT
AMOUNT OF DRY AIR JUST ABOVE THE SURFACE. THIS WOULD SUPPORT THE
THINKING OF STRONG GUSTY WINDS BEING THE MAIN THREATS. THE OVERALL
WIND PROFILE ALSO SUGGEST THIS AS THE STORM MOTION VECTORS ARE
RELATIVELY SLOW AND SHEAR IS WEAK AND THAT WOULD ALLOW STORMS TO
BECOME STACKED MORE VERTICAL OVER THE UPDRAFTS AND COLLAPSE TO THE
SURFACE ALLOWING FOR THE WET MICROBURST. ALSO THERE IS A HAIL
THREAT AS SOME OF THE STORMS CURRENTLY OVER CENTRAL MISSISSIPPI
HAVE ALREADY PRODUCED ONE INCH HAIL...HOWEVER THE MAIN THREAT FOR
OUR AREA IS MAINLY A WIND THREAT. LOOKING AT SOME OF THE MESOSCALE
GUIDANCE FOR THE NEXT FEW HOURS MOST SUGGEST THAT THE STORMS
SHOULD CONTINUE FOR THE NEXT COUPLE OF HOURS AND SHOULD PUSH INTO
THE FLORIDA PARISHES SOMETIME AFTER 6PM. WILL CARRY CHANCE POPS
FOR THE ENTIRE AREA GOING THROUGH THIS EVENING AND OVERNIGHT. FOR
MORE INFORMATION ON THE SEVERE WEATHER SITUATION SEE THE MESOSCALE
DISCUSSION BELOW. 13/MH
.LONG TERM...
GOING INTO THURSDAY THE FRONTAL BOUNDARY SHOULD BE PUSHING INTO
THE AREA AND THAT COULD SPARK A FEW MORE SHOWERS AND STORMS
TOMORROW. HOWEVER SOME GUIDANCE SUGGESTS THAT THE STORMS THAT
OCCUR TONIGHT COULD STABILIZE THE ATMOSPHERE SOME AND SUPPRESS
STORMS FOR THURSDAY. WITH THAT BEING SAID HAVE NOT REALLY ADJUSTED
POPS DRASTICALLY FOR TOMORROW...BUT IF THE TREND CONTINUES THE
NEXT PACKAGE POPS COULD BE MUCH DIFFERENT DEPENDING ON HOW THE
CONVECTION GOES TONIGHT. EITHER WAY THE FRONTAL BOUNDARY WILL
STALL SOUTH OF THE FORECAST AREA THURSDAY NIGHT INTO FRIDAY AND
THAT SHOULD ALLOW FOR FRIDAY AND SATURDAY TO BE MOSTLY DRY AS AN
UPPER RIDGE BUILDS IN. THERE SHOULD BE A NOTICEABLE DIFFERENCE IN
THE HUMIDITY GOING INTO THE WEEKEND AS GUIDANCE SUGGEST THAT
DEWPOINTS COULD DROP DOWN INTO THE 60S AT SOME POINT OVER THE NEXT
FEW DAYS ACROSS THE NORTHERN PORTIONS OF THE AREA. GOING INTO NEXT
WEEK EXPECT A MORE TYPICAL SUMMER PATTERN WITH SLIGHT RAIN CHANCES
EACH AFTERNOON. 13/MH
&&
.MESOSCALE...
PLEASE REFER TO WS 387 CURRENTLY IN EFFECT UNTIL 9 PM CDT FOR SW MS
AND A LARGE PORTION OF CENTRAL LA. EARLIER THINKING APPEARS TO BE
COMING INTO FRUITION WITH THUNDERSTORMS ERUPTING ALONG AND
DOWNSTREAM OF STRONG OUTFLOW BOUNDARY THAT IS TAKING ON
FRONTOGENETIC FORCING. SURFACE BASED LIFTED INDICES ARE -10 TO -11
IMMEDIATELY ALONG THE BOUNDARY AND -7 OR LOWER DOWNSTREAM. WE
UPDATED THE HAZARDOUS WEATHER OUTLOOK TO STAY CONSISTENT WITH SPC TO
INDICATE GUST POTENTIAL TO 75 MPH. OTHERWISE...ALL ELSE IN ON TRACK
FROM PREVIOUS MESOSCALE DISCUSSION. 24/RR
&&
.AVIATION...
TAFS CURRENTLY REFLECT A 3-4 HOUR TEMPO PERIOD FOR TSTM POTENTIAL
LATE THIS AFTERNOON AND EARLY EVENING. OTHERWISE...VFR CONDITIONS
EXPECTED OUTSIDE CONVECTION IMPACTS. 24/RR
&&
.MARINE...
NOT MUCH CHANGE IN MARINE FORECAST. PREVIOUS DISCUSSION TO FOLLOW.
GENERALLY EXPECT OFFSHORE FLOW OVER ABOUT THE NEXT 48 HOURS WITH A
NOCTURNAL WIND SPEED INCREASE OVER THE SOUNDS AND EASTERN COASTAL
WATERS. COULD SEE WINDS TOUCH 15 KNOTS OVER THE EASTERN OPEN
WATERS DURING THE NIGHTTIME HOURS THE NEXT COUPLE NIGHTS...BUT NOT
CONFIDENT ENOUGH TO GO WITH EXERCISE CAUTION HEADLINES AT THIS
POINT. FRIDAY THROUGH THE WEEKEND SHOULD BRING A MUCH LIGHTER WIND
REGIME WITH TS ARTHUR FORECAST TO BE SPEEDING NORTHEASTWARD OFF
THE ATLANTIC COAST. 13/MH
&&
.DECISION SUPPORT...
DSS CODE...YELLOW.
DEPLOYED...NONE.
ACTIVATION...HIGH IMPACT.
ACTIVITIES...SLURRY SUPPORT AND MONITORING SEVERE STORM THREAT.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 92 66 89 / 40 20 10 10
BTR 75 94 70 90 / 30 30 10 10
ASD 75 94 71 90 / 30 20 10 10
MSY 78 94 76 90 / 30 30 20 10
GPT 77 94 71 90 / 30 20 10 10
PQL 74 95 70 90 / 30 20 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, Jul 2, 1:29 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
229 PM CDT WED JUL 2 2014
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-030730-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
229 PM CDT WED JUL 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT FOR
WILKINSON...AMITE AND PIKE COUNTIES IN SOUTHWEST MISSISSIPPI AND
FOR POINTE COUPEE AND WEST FELICIANA PARISHES IN EAST-CENTRAL
LOUISIANA. THE PRIMARY THREAT WOULD BE DAMAGING WIND GUSTS 50 TO
75 MPH FROM THUNDERSTORMS MOVING FROM THE NORTHWEST. FREQUENT
LIGHTNING...BRIEF TORRENTIAL RAINFALL AND POSSIBLY SOME HAIL WILL
ALSO ACCOMPANY ANY STORMS LATE THIS AFTERNOON AND EVENING. OUTSIDE
THE WATCH AREA...STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE
STILL POSSIBLE THROUGH THIS EVENING. THE TIME OF GREATEST THREAT
WILL BE FROM 4 PM TO 8 PM IN SOUTHWEST MISSISSIPPI AND THE FLORIDA
PARISHES OF SOUTHEAST LOUISIANA...AND BETWEEN 7 PM AND 10 PM FOR
LOCATIONS SOUTH AND SOUTHWEST OF THE TIDAL LAKES AND COASTAL
MISSISSIPPI.
MAXIMUM HEAT INDEX VALUES WILL REACH 102 TO 105 RANGE PRIOR TO
ANY THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
IF THE STRONGER STORMS DO DEVELOP THIS EVENING...THEN THE THREAT
FOR STRONG THUNDERSTORMS ON THURSDAY WILL BE GREATLY REDUCED.
OTHERWISE NO WEATHER HAZARDS ARE EXPECTED THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR SOUTHWEST MISSISSIPPI...POINTE
COUPEE AND WEST FELICIANA PARISHES THIS AFTERNOON AND EVENING.
OTHER ACTIVATIONS MAY BE NEEDED THIS EVENING.
24/RR
In the hours before
Special weather statement, Jul 2, 3:55 PM CST, 25 minutes before
LAZ066-022230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
455 PM CDT WED JUL 2 2014
...STRONG THUNDERSTORM MOVING SOUTH AFFECTING LOWER TERREBONNE
PARISH...
AT 455 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTH OF HOUMA...OR ABOUT 2 MILES NORTH
OF DULAC...MOVING SOUTH AT 5 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DULAC...LUMCON CENTER BUOY...TAMBOUR BAY BUOY AND COCODRIE.
THE PRIMARY THREATS FROM THIS STORM ARE SUB SEVERE HAIL UP TO NICKEL
SIZE AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND
BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Thunderstorm Wind, St. John the Baptist
- When
- July 2, 4:20 PM CST
- Where
- St. John the Baptist County, La Place
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 30.070, -90.480
Wind damage occurred to the roof and one wall of a business in Laplace.
Thunderstorm Wind, Livingston
- When
- July 2, 6:15 PM CST
- Where
- Livingston County, Livingston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.500, -90.750
Several trees and large tree limbs were blown down in Livingston.
Thunderstorm Wind, St. Helena
- When
- July 2, 7:00 PM CST
- Where
- St. Helena County, Greensburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.820, -90.670
A few trees were reported blown down in and just north of Greensburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, July 2, 20141 injured · $1.0 million · 52 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, July 2, 20141 injured · $1.0 million · 52 kt wind · 6 events
- Flash Flooding in New York, July 2, 2014$330,000 · 4 events
- Flash Flood and Heavy Rain in New Mexico, July 2, 2014$250,000 · 5 events
- Flash Flooding and Hail in New York, July 2, 20143 injured · $15,000 · 1.5 in hail · 36 events
- Damaging Winds and Lightning Strike in Massachusetts, July 2, 2014$91,000 · 50 kt wind · 13 events
- Lightning Strike in Vermont, July 2, 20147 injured · 1 event
- Damaging Wind in Texas, July 2, 2014$125,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Virginia, July 2, 2014$36,000 · 1 in hail · 24 events
- Flash Flooding in Maine, July 2, 2014$100,000 · 2 events
- Hail and Damaging Winds in Mississippi, July 2, 2014$51,000 · 1.5 in hail · 15 events
- Damaging Winds and Lightning Strike in New Hampshire, July 2, 2014$65,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526996, 526997, 526999.